Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 296, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2008, 5:31 PM CDT for Madison County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2008, 5:31 PM CDT (22:31 UTC)
- Expired
- Jun 20, 2008, 6:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Madison County, IA
The radar
The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:36 PM CDT | HAIL 0.88 | 1 Nw Patterson, IA | |
| Jun 20, 5:52 PM CDT | HAIL 0.88 | 3 W St. Charles, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 202231 SVRDMX IAC121-202300- /O.NEW.KDMX.SV.W.0296.080620T2231Z-080620T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 531 PM CDT FRI JUN 20 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 600 PM CDT. * AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PATTERSON...OR 22 MILES SOUTHWEST OF DES MOINES...AND MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINTERSET BY 535 PM CDT... EAST PERU BY 600 PM CDT... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. A STORM SPOTTER REPORTED NICKEL SIZED HAIL 7 MILES NORTHEAST OF WINTERSET AT 528 PM CDT. LAT...LON 4122 9381 4122 9410 4142 9403 4142 9381 TIME...MOT...LOC 2231Z 006DEG 13KT 4136 9395 $$ MOYER
1 follow-up statement
000 WWUS53 KDMX 202239 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 539 PM CDT FRI JUN 20 2008 IAC121-202300- /O.CON.KDMX.SV.W.0296.000000T0000Z-080620T2300Z/ MADISON IA- 539 PM CDT FRI JUN 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EASTERN MADISON COUNTY... AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PATTERSON...OR 22 MILES SOUTHWEST OF DES MOINES...MOVING SOUTH AT 14 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... EAST PERU BY 600 PM CDT... AT 536 PM CDT...A TRAINED SPOTTER REPORTED NICKEL SIZED HAIL 1 MILE NORTHWEST OF PATTERSON. LAT...LON 4122 9381 4122 9410 4142 9403 4142 9381 TIME...MOT...LOC 2239Z 352DEG 12KT 4134 9392 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:12 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 20, 3:12 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 312 PM CDT FRI JUN 20 2008 .DISCUSSION... SHORT TERM (TONIGHT)... A BROKEN LINE OF THUNDERSTORMS DEVELOPED ALONG THE HIGHWAY 30 CORRIDOR THIS AFTERNOON NEAR A MOISTURE CONVERGENCE BOUNDARY. DEEP LAYER SHEAR IS LIMITED AND THE STORMS ARE HAVING A HARD TIME MAINTAINING UPDRAFTS...BUT SOME HAVE APPROACHED THE SEVERE CRITERIA OF PENNY SIZED HAIL. ANOTHER WEAK SHORTWAVE UPSTREAM WILL LIKELY KEEP STORMS GOING INTO THE EVENING HOURS WITH ISOLD MARGINAL SEVERE THREAT. HOWEVER...THE MAIN THREAT SHOULD BE LIMITED TO SOUTHERN HALF OF CWA WITH LIMITED INSTABILITY NORTH. LONG TERM (SATURDAY THROUGH FRIDAY)... NORTHWESTERLY STEERING FLOW WILL CONTINUE FOR SEVERAL DAYS. GFS AND NAM CONTINUE TO HINT AT AREA OF PRECIP FORMING OVER EASTERN DAKOTAS SAT MORNING AND MOVING DOWN THROUGH WESTERN AND CENTRAL IA LATER SAT...HOWEVER NAM HAS BACKED OFF SOMEWHAT AND EURO HAS NO INDICATION OF THIS CONVECTION. STILL...ENOUGH CONSISTENCY WITH THIS POSSIBILITY TO BUMP UP TO SLIGHT POPS FOR SOME PORTIONS OF CWA SAT EVENING/NIGHT. SHORTWAVE TROUGH WILL DIG THROUGH THE LARGER EASTERN CANADIAN GYRE ON SUNDAY...BUT WILL PRIMARILY AFFECT AREAS TO OUR NORTHEAST WITH ONLY MINIMAL EFFECTS IN OUR NORTHEASTERNMOST COUNTIES. THEREAFTER...SURFACE HIGH PRESSURE WILL MOVE IN GIVING US A FEW DRY PERIODS WITH BELOW NORMAL TEMPS. ON MONDAY NIGHT THE MID-LEVEL FLOW BEGINS TO SHIFT TO MORE WESTERLY/WEST NORTHWESTERLY AS THE LONGWAVE TROUGH OVER THE GREAT LAKES FINALLY MOVES OUT TO THE EAST. THIS WILL USHER IN A SERIES OF SUBTLE SHORTWAVE RIPPLES AND WEAK SURFACE LOW PRESSURE SYSTEMS WHICH RESULT IN SLIGHT POPS THROUGH THE END OF THE PERIOD. && .AVIATION...20/18Z A WEAK COLD FRONT AND UPPER LEVEL LOW WILL PUSH INTO IOWA THIS AFTERNOON AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON...ESPECIALLY NORTHERN IOWA. STORMS SHOULD SPREAD SOUTHWARD DURING THE EVENING HOURS. OPTED TO FRAME A RELATIVELY BRIEF PERIOD OF EACH CONVECTION AT EACH TAF LOCATION. SIMILAR TO YESTERDAY...THE STRONGER STORMS COULD PRODUCE SOME LARGE HAIL AND ISOLD WIND GUSTS APPROACHING 60 MPH SO MONITOR FOR LATER UPDATES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...LEE SHORT TERM/AVIATION...KINNEY
Hazardous weather outlook, Jun 20, 5:14 AM CDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 514 AM CDT FRI JUN 20 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 514 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY AND TONIGHT ACROSS MUCH OF CENTRAL IOWA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY BECOME SEVERE WITH HAIL UP TO QUARTER SIZE AND WINDS APPROACHING 60 MPH. IN ADDITION... THE THREAT OF LOCALIZED HEAVY RAIN CANNOT RULE OUT AN INSTANCE OR TWO OF FLASH FLOODING. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED THUNDERSTORMS REMAIN POSSIBLE INTO SATURDAY AND THEN AGAIN NEXT TUESDAY THROUGH THURSDAY. A FEW SEVERE STORMS CANNOT BE RULED OUT DURING THESE TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS POSSIBLE TODAY AND SATURDAY...THEN AGAIN BY NEXT TUESDAY THROUGH THURSDAY.
In the hours before
Local storm report, Jun 20, 11:42 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1142 AM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 2 S LEON 40.71N 93.75W
06/19/2008 E1.75 INCH DECATUR IA PUBLIC
DELAYED REPORT. EXTENSIVE HAIL DAMAGE TO RV CAMPER AND
RESIDENTIAL SKYLIGHT.
&&
MRUSSELLLocal storm report, Jun 20, 5:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL MONROE 41.52N 93.10W
06/20/2008 E0.88 INCH JASPER IA LAW ENFORCEMENT
&&
BFLocal storm report, Jun 20, 5:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 7 NE WINTERSET 41.41N 93.92W
06/20/2008 E0.88 INCH MADISON IA TRAINED SPOTTER
&&
BMOYERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:20 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 25 min |
| Jun 20, 4:45 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 30 min |
| Jun 20, 5:33 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 42 min |
| Jun 20, 6:02 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 43 min |
| Jun 20, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe | 20 min |
| Jun 20, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 45 min |
| Jun 20, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 49 min |
| Jun 20, 6:53 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.